Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 19, 2018, 6:19 PM EDT for Greenup County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 6:19 PM EDT (22:19 UTC)
- Expired
- Jun 19, 2018, 8:33 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WGUS51 KRLX 192219
FFWRLX
KYC089-200115-
/O.NEW.KRLX.FF.W.0026.180619T2219Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
619 PM EDT TUE JUN 19 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Greenup County in northeastern Kentucky...
* Until 915 PM EDT.
* At 619 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenup, Load, Greenbo Lake, Letitia, Flatwoods, Raceland,
Worthington, South Shore, Wurtland, Grays Branch, South Portsmouth
and Warnock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
3868 8303 3870 8304 3873 8303 3873 8297
3870 8292 3864 8286 3858 8284 3856 8279
3856 8275 3855 8272 3841 8281 3854 8312
$$
162 follow-up statements
590
WGUS71 KRLX 192309
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
709 PM EDT TUE JUN 19 2018
KYC089-200115-
/O.CON.KRLX.FF.W.0026.000000T0000Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
709 PM EDT TUE JUN 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
GREENUP COUNTY...
At 707 PM EDT, Doppler radar indicated the thunderstorms that
produced the heavy rain across the warned area were weakening and
moving out of the area. Radar indicated that up to two inches of
rain fell. While most of the heavy rain has ended, it will take some
time for any high water to recede. Do not drive into flooded
roadways.
Some locations that will experience flooding include...
Greenup, Load, Greenbo Lake, Letitia, Flatwoods, Raceland,
Worthington, South Shore, Wurtland, Grays Branch, South Portsmouth
and Warnock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
3868 8303 3870 8304 3873 8303 3873 8297
3870 8292 3864 8286 3858 8284 3856 8279
3856 8275 3855 8272 3841 8281 3854 8312
$$
16238
WGUS71 KRLX 200033
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
833 PM EDT TUE JUN 19 2018
KYC089-200043-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
833 PM EDT TUE JUN 19 2018
...THE FLASH FLOOD WARNING FOR GREENUP COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
3868 8303 3870 8304 3873 8303 3873 8297
3870 8292 3864 8286 3858 8284 3856 8279
3856 8275 3855 8272 3841 8281 3854 8312
$$
MECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:47 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 19, 2:47 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Charleston WV 247 PM EDT Tue Jun 19 2018 .SYNOPSIS... A front will drift south into the region today, providing showers and thunderstorms. Unsettled weather remains through the weekend as the front remains in the vicinity. && .NEAR TERM /THROUGH WEDNESDAY/... As of 210 PM Tuesday... Not a whole lot of changes in the overall forecast from this morning. Cold front is currently draped across Northern West Virginia and will continue to sag southward this afternoon and evening. However, this boundary eventually stalls this evening and retreats back to the north. Expecting on going numerous thunderstorms out ahead of this front, with activity growing as we near max heating for the day. Although wind shear is weak, instability is quite high with a very moist atmosphere in place. PWAT values close to 2 inches, short corfidi vectors support training cells and deep warm cloud layer will also elevate the flash flood threat. However, very tough to pin point an exact location and a watch will not be issued, but localized flash flood event is very possible. Severe potential is modest this afternoon and evening. Biggest threat will be due to wet microbursts. SPC meso analysis indicates DCAPE values across our Central CWA above 1000...with PWATs as high as they are, would not be surprised to see a few wet microbursts from precip loading. However, potential severe storms should be isolated and probability for any convective watch appears quite low. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Tuesday... The main focus for the short term is nearly stacked surface and upper level lows gradually moving through the Missouri and Mississippi River valleys mid week, and then into the lower Ohio River Valley by Friday morning. This system will eventually pick up a frontal boundary that models show stalled just to our south and push it north as a warm front Thursday night and Friday. The surface low should then move into the Great Lakes Friday night into Saturday as the upper level low opens into a trough. This will drive a cold front through Saturday. With lots of clouds around through the short term, temperatures will not be as warm as earlier in the week, but the very humid air remains and will lead to areas of showers and thunderstorms with heavy rain each day. Flooding concerns will be on the increase, especially if the same areas are hit multiple days, or if multiple storms cross the same basins in a shorter period of time. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 300 PM Tuesday... One cold front should be headed east away from us to start the period, with a secondary, weaker front sinking toward us from the Great Lakes. This second front will usher in high pressure with drier air late Monday into Tuesday. Did keep some lingering POPs area wide through Monday morning to account for timing uncertainty, and then kept low end POPs across the far south into Tuesday -- closer to the surface boundary. Used a consensus blend for temperatures. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Showers and storms are popping up across the region as a cold front moves in from the north. These showers and storms could bring brief IFR periods to sites, but will have to handle this with amendments when it appears one may pass overhead. Depending on what sites see rainfall and the extent of cloud cover tonight, dense river valley fog will be possible at any terminal that receives rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Timing and extent of convection today may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M M M M M L HTS CONSISTENCY H H H H H H H H H M H H BKW CONSISTENCY H H H H H H H H M M M M EKN CONSISTENCY M M H H H H H M M H H M PKB CONSISTENCY H H H H H H M M H M M H CKB CONSISTENCY H H H H H H H H H M M H AFTER 18Z WEDNESDAY... Brief IFR conditions expected in thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MPK NEAR TERM...MPK SHORT TERM...MZ LONG TERM...MZ AVIATION...MPK
Hazardous weather outlook, Jun 19, 3:10 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 310 AM EDT Tue Jun 19 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>526-200715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 310 AM EDT Tue Jun 19 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. A few thunderstorms this afternoon and evening could produce damaging wind gusts. In addition, if thunderstorms move over the same area repeatedly, flash flooding could result. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. If thunderstorms move over the same area repeatedly Wednesday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-200715- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 310 AM EDT Tue Jun 19 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. If thunderstorms move over the same area repeatedly Wednesday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 19, 4:15 PM EDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Charleston WV 415 PM EDT TUE JUN 19 2018 WVZ009-017>019-029-192115- Calhoun-Ritchie-Wirt-Wood-Gilmer- 415 PM EDT TUE JUN 19 2018 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN CALHOUN... SOUTHWESTERN RITCHIE...GILMER...CENTRAL WIRT AND SOUTHEASTERN WOOD COUNTIES... At 413 PM EDT, radar indicated an area of strong thunderstorms with very heavy rainfall were located along a line extending from 6 miles northeast of Mineral Wells to near Grantsville. Movement was southeast at 30 mph. Torrential rainfall from these storms may cause localized flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. Locations impacted include... Glenville, Elizabeth, Grantsville, Mineralwells, Cedar Creek State Park, Sand Fork, Shock, Cherry, Smithville, Mount Zion, Davisville, Big Springs, Brohard, Stumptown, Tanner, Macfarlan, Annamoriah, Burnt House, Walker and Petroleum. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 166 and 168. Route 50 in West Virginia between mile markers 14 and 23. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3914 8157 3875 8096 3892 8070 3931 8137 TIME...MOT...LOC 2013Z 324DEG 28KT 3924 8143 3893 8101 16
Special weather statement, Jun 19, 5:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Charleston WV 510 PM EDT TUE JUN 19 2018 WVZ013>015-026-192145- Boone-Kanawha-Lincoln-Putnam- 510 PM EDT TUE JUN 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA...CENTRAL PUTNAM...NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES... At 509 PM EDT, a strong thunderstorm was located over Nitro, moving southeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, Poca, East Bank, Cross Lanes, Alum Creek, Institute, Tornado, Coal Fork and Teays Valley. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 between mile markers 1 and 3. Interstate 77 in West Virginia between mile markers 96 and 108. Interstate 64 in West Virginia between mile markers 38 and 57. West Virginia Turnpike between mile markers 85 and 95. Route 119 between mile markers 63 and 80. Frequent cloud to ground lightning is also occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3844 8199 3854 8176 3826 8137 3806 8173 TIME...MOT...LOC 2109Z 319DEG 31KT 3844 8183 16
Special weather statement, Jun 19, 5:39 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 PM EDT TUE JUN 19 2018
WVZ015-192215-
Kanawha-
539 PM EDT TUE JUN 19 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...
At 538 PM EDT, a strong thunderstorm was located over Charleston,
moving southeast at 40 mph. Wind gusts up to 50 mph and nickel size
hail are possible with this storm. Torrential rainfall is occurring
with this storm, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.
Locations impacted include...
Charleston, South Charleston, Montgomery, Chesapeake, Marmet, Belle,
Cedar Grove, East Bank, Glasgow, Pratt, Coal Fork, Handley, Dawes,
Sharon and Pond Gap.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 2.
Interstate 77 in West Virginia between mile markers 96 and 105.
Interstate 64 in West Virginia near mile marker 57.
West Virginia Turnpike between mile markers 69 and 95.
Route 119 between mile markers 77 and 80.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 8137 3828 8174 3841 8164 3830 8124
3829 8124 3821 8128 3818 8132 3818 8133
3808 8135
TIME...MOT...LOC 2138Z 305DEG 36KT 3831 8162
16Local storm report, Jun 19, 5:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL FORT HILL 38.35N 81.65W
06/19/2018 E0.88 INCH KANAWHA WV TRAINED SPOTTER
TRAINED SPOTTER FROM CAR IN AREA OF CORRIDOR G AND
CANTLEY DR
&&
EVENT NUMBER RLX1800096
MECLocal storm report, Jun 19, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD CHARLESTON 38.35N 81.63W
06/19/2018 KANAWHA WV TRAINED SPOTTER
MULTIPLE REPORTS OF MINOR WATER ISSUES. WATER PONDING
ON ROADWAY ON MORRIS AND LEE IN DOWNTOWN. WATER ALSO
FLOWING OFF HILLSIDE AND COVERING ROAD WITH AROUND AN
INCH OF WATER IN ST ALBANS AREA. HIGH, THOUGH NOT
FLOWING, WATER ALSO REPORTED IN AREA OF KANAWHA CITY
COMMUNITY CENTER NEAR CHAPPEL BRANCH.
&&
EVENT NUMBER RLX1800097
MECLocal storm report, Jun 19, 6:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG KANAWHA CITY 38.32N 81.58W
06/19/2018 KANAWHA WV TRAINED SPOTTER
CALLER REPORTS 6-8" DIAMETER TREE LIMB DOWN, BLOCKING
ROADWAY NEAR VENABLE AND 46TH. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER RLX1800098
MECNearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.